A linear condition determining local or global existence for nonlinear problems

John M. Neuberger, John W. Neuberger, James W. Swift

Research output: Contribution to journalArticlepeer-review


Given a nonlinear autonomous system of ordinary or partial differential equations that has at least local existence and uniqueness, we offer a linear condition which is necessary and sufficient for existence to be global. This paper is largely concerned with numerically testing this condition. For larger systems, principals of computations are clear but actual implementation poses considerable challenges. We give examples for smaller systems and discuss challenges related to larger systems. This work is the second part of a program, the first part being [Neuberger J.W., How to distinguish local semigroups from global semigroups, Discrete Contin. Dyn. Syst. (in press), available at http://arxiv.org/abs/1109.2184]. Future work points to a distant goal for problems as in [Fefferman C.L., Existence and Smoothness of the Navier-Stokes Equation, In: The Millennium Prize Problems, Clay Mathematics Institute, Cambridge/American Mathematical Society, Providence, 2006, 57-67].

Original languageEnglish (US)
Pages (from-to)1361-1374
Number of pages14
JournalCentral European Journal of Mathematics
Issue number8
StatePublished - Aug 2013


  • Lie generators
  • Local-global existence
  • Nonlinear semigroups

ASJC Scopus subject areas

  • General Mathematics


Dive into the research topics of 'A linear condition determining local or global existence for nonlinear problems'. Together they form a unique fingerprint.

Cite this